California, 2017

Damaging Winds in California, September 3, 2017

September 3, 2017 · NWS LOX · 2 events in 2 counties and zones

Monsoonal moisture brought severe thunderstorms and flash flooding to parts of Southern California. In the city of Santa Barbara, a thunderstorm microburst generated 80 MPH wind gusts which resulted in significant damage in the city as well as the harbor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Monsoonal moisture brought severe thunderstorms and flash flooding to parts of Southern California. In the city of Santa Barbara, a thunderstorm microburst generated 80 MPH wind gusts which resulted in significant damage in the city as well as the harbor. In the Antelope Valley, severe thunderstorm wind gusts up to 61 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 3, 1:25 PM PST, 29 minutes earlier.

Area forecast discussion, Sep 3, 1:25 PM PST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
225 PM PDT Sun Sep 3 2017

.SYNOPSIS...

Isolated showers and thunderstorms associated with the remnants
of Lidia will shift north while expanding in coverage today. The
increased cloud cover will bring cooler conditions...however the
increased humidity will cause some discomfort. Hotter conditions
will return with afternoon mountain thunderstorms for early next
week. A return of near normal temperatures is possible towards the
end of the week.

&&

.SHORT TERM...(TDY-WED)

It has been a very active day weatherwise so far as remnant
moisture from Post Tropical Depression Lidia was beginning to
enter in the forecast area. The main issues for today will be
scattered thunderstorms across the local mountains, Antelope
Valley and spilling into the adjacent valleys and coastal areas
this afternoon into this evening. A flash flood watch has been
issued for the LA/VTU/SBA County Mtns as well as the recent burn
areas of LA and SBA Counties. Storms will be moving at a decent
clip from east to west, however, thunderstorms will continue to
train over the same areas and with precipitable waters expected to
increase to over 2 inches today, flash flood concerns will be a
major factor. Lidia will be moving NW then W over the SoCal bight
bringing better areal coverage of rain over most of the forecast
area later this afternoon and evening. Rainfall totals will be
varied due to the convective nature of the showers. Showers will
continue to move farther north into SLO county later today and
overnight.

The other big story today was the extreme warm up across all
coastal areas this morning into early this afternoon. The
combination of an already warm atmosphere and additional offshore
winds due to the placement of Lidia, coastal areas soared into
triple digit territory this morning. Heat advisories were already
in effect for coastal areas, but high temperatures soared into
triple digits across the Central Coast and Ventura Coastal areas
as of 11AM. Records already broken. LAX, Camarillo, Oxnard, UCLA
and Santa Maria all tied or broke records by late this morning.
Southerly winds are expected to increase and should bring a
cooling trend later this afternoon across much of the region.

Temperature forecasting will be tricky for the transition day tomorrow.
But one thing is for sure, it will be cooler just about
everywhere. Best cooling should occur across the Central Coast and
the Ventura Coast where high temps are expected to be 15 to 20
degrees cooler, with most other areas experiencing near double
digit cooling as well. Warmest Valleys will be in the mid 90s with
most coastal areas in the 80s. There will continue to be southerly
flow over the area and some instability will continue across the
mountains and Antelope Valley justifying slight chance for
thunderstorms. Not anticipating any low cloud issues Monday.

By Tuesday, the seabreeze should come back a bit
earlier...especially across the Central Coast and SLO interior
valleys where high temps should trend more towards normal for
this time of year, and likely cooler than normal for Paso Robles.
Otherwise only a few degrees of cooling Tuesday. Low clouds
should become more widespread across the coastal areas.

Overall there will be periods of partly cloudy skies across the
forecast area over the next few days. but mostly sunny overall
Tue.

.LONG TERM...(THU-SUN)

The EC and the GFS agree that on Wednesday the state will be
sandwiched between a large upper high over NV and large trof just
of the coast. By Thursday the trof moves into the state and
pushes the high away to the east. Hgts however remain near 590 DM
so max temps will still be above normal. The trof should bring
just enough lift to bring some marine layer stratus to the LA
coast and the Central Coast. There is a slight chance of afternoon
thunderstorms over the mountains and Antelope Valley on due to
lingering moisture and instability.

Friday and Saturday will be a little cooler(but still above
normal) as an upper low is forecast to set up off the coast. The
marine layer clouds may expand a bit. The atmosphere will dry out
and there will no longer be a tstm threat over the mtns.

&&

.AVIATION...03/1800Z.

At 18Z, there was a weak marine inversion based around 500 feet
at KLAX.

Low confidence in the current forecast. Showers and thunderstorms
will likely stream over terminals from KSMX south, with a chance
north. Ceilings at or below 6000 feet are possible beneath any
showers and thunderstorms, with a chance of MVFR conditions.

KLAX and KBUR...VFR conditions are expected throughout the
period. There is a 30 percent chance of MVFR conditions in
showers. There is a 20 percent chance of a thunderstorm through
12Z.

&&

.MARINE...03/900 AM.

Winds are falling short of Small Craft Advisory levels this
afternoon. Although the Small Craft Advisory has been cancelled,
local gusts to 25 kt may still occur across the Southern Waters,
including inside the Southern California Bight through Monday
morning.

In addition, erratic and gusty winds are still possible near any
showers and thunderstorms as a moist and unstable air mass moves
over the Coastal Waters from post-Tropical Depression Lidia
through Monday. Choppy seas may also develop near any showers and
thunderstorms in association to winds. Dangerous cloud-to-ground
lightning is possible.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 10 PM PDT Monday for zones
      34>41-51. (See LAXNPWLOX).
     Wind Advisory in effect until 11 PM PDT this evening for
      zones 53-54. (See LAXNPWLOX).
     Heat Advisory in effect until 10 PM PDT this evening for zone
      547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 3 AM to 9 AM PDT Monday
      for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Monday for zone
      655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT Monday for zone
      676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(WED-SUN)

There will be a slight chance of afternoon and evening
thunderstorms over the mtns Tuesday through Thursday.

&&

PUBLIC...Kaplan/Rorke
AVIATION...Hall
MARINE...Hall
SYNOPSIS...Sweet

weather.gov/losangeles

In the hours before

Special weather statement, Sep 3, 11:01 AM PST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1201 PM PDT SUN SEP 3 2017

CAZ054-088-547-032000-
Los Angeles County San Fernando Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
Santa Clarita Valley CA-
1201 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOS ANGELES COUNTY UNTIL
100 PM PDT...

At 1157 AM PDT, Doppler radar was tracking a strong thunderstorm
near Sunland, or 10 miles north of Burbank. This storm was moving
west 15 to 25 mph.

Brief heavy rainfall with hourly rainfall rates possibly exceeding
one half of an inch. These rates may bring localized flash flooding.
Dime size hail and winds in excess of 40 mph will also be possible
with this storm.

Locations impacted include...
  Santa Clarita...Granada Hills...Sylmar...Pacoima...Sunland...
San Fernando...Arleta...Panorama City...Sun Valley...
Lakeview Terrace...and Tujunga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 11812 3446 11846 3438 11852 3428 11851
      3424 11844 3429 11817 3432 11811
TIME...MOT...LOC 1857Z 082DEG 4KT 3433 11827

RM/CK
Special weather statement, Sep 3, 12:31 PM PST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service OXNARD CA
131 PM PDT SUN SEP 3 2017

CAZ052-053-032115-
Ventura County Mountains CA-Santa Barbara County Mountains CA-
131 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VENTURA AND CENTRAL
SANTA BARBARA COUNTIES UNTIL 215 PM PDT...

At 127 PM PDT, Doppler radar was tracking a line of strong
thunderstorms from east central Santa Barbara County to Lockwood
Valley moving west at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Localized flash flooding is possible with rainfall rates
possibly exceeding one half inch per hour.

Locations impacted include...
Western Lockwood Valley...Reyes Peak...
and Highway 33 from Lockwood Valley Road to the Santa Barbara County
line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3470 11904 3460 11902 3450 11962 3471 11962
TIME...MOT...LOC 2027Z 083DEG 18KT 3463 11911

RM/DB
Special weather statement, Sep 3, 1:38 PM PST, 16 minutes before
Special Weather Statement
National Weather Service OXNARD CA
238 PM PDT SUN SEP 3 2017

CAZ036-052-032230-
Santa Ynez Valley CA-Santa Barbara County Mountains CA-
238 PM PDT SUN SEP 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SANTA BARBARA
COUNTY UNTIL 330 PM PDT...

At 235 PM PDT, Doppler radar was tracking a line of strong
thunderstorms 10 to 20 miles north of Montecito, moving west at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Flash flooding is also possible with rainfall rates
possibly exceeding one half inch per hour.

Locations impacted include...
  Figueroa Mountain...Big Pine Mountain...Lake Cachuma...
and Highway 154 over San Marcos Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3476 11956 3458 11956 3453 12004 3484 12000
TIME...MOT...LOC 2135Z 089DEG 18KT 3467 11966

RM/DG

The radar

The Los Angeles radar (KVTX), 48 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Barbara

When
September 3, 1:54 PM PST to 2:00 PM PST
Where
Santa Barbara County, 1.15 mi S of Santa Barbara to 1.6 mi SSE of Santa Barbara
Measured
70 kt (81 mph) measured gust
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.413, -119.698

A severe thunderstorm generate damaging microburst winds across the city of Santa Barbara. Thunderstorm wind gusts up to 80 MPH were reported. With such strong winds, widespread significant damage was reported, including many trees being uprooted. Along San Pascual Street, a high voltage power line was knocked down, resulting in major burn injuries for one male. At Stearns Wharf, numerous boats were washed ashore and one teenage female was injured.

Thunderstorm Wind, Los Angeles

When
September 3, 1:56 PM PST to 2:18 PM PST
Where
Los Angeles County, 3.75 mi SW of Hi Vista to 0.27 mi SW of (Pmd)palmdale Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.690, -117.824

Severe thunderstorm wind gusts were reported across the Antelope Valley. The RAWS sensor at Saddleback Butte reported thunderstorm wind gusts of 61 MPH while the ASOS at Palmdale Airport reported thunderstorm wind gusts up to 58 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718133, 718134.